Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 16, NWS Phoenix, AZ

July 1, 2016Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 1, 2016, 5:36 PM MST for Maricopa County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 5:36 PM MST (00:36 UTC)
Expired
Jul 1, 2016, 6:01 PM MST
In force
25 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS55 KPSR 020036
SVRPSR
AZC013-020115-
/O.NEW.KPSR.SV.W.0016.160702T0036Z-160702T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
536 PM MST FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
   FOR AREAS IN NORTH PHOENIX NEAR I-17 AND WEST 303 FREEWAY

* UNTIL 615 PM MST

* AT 534 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF NEW RIVER... OR
  THE WEST SIDE OF INTERSTATE 17 ALONG THE 303 FREEWAY. THE
  STORM WAS MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PHOENIX...GLENDALE...PEORIA...NEW RIVER...CAVE CREEK...
  VISTANCIA AND ANTHEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3376 11238 3393 11222 3385 11193 3362 11219
TIME...MOT...LOC 0034Z 281DEG 15KT 3380 11218 

$$

HV
1 follow-up statement
404 
WWUS55 KPSR 020101
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
601 PM MST FRI JUL 1 2016

AZC013-020106-
/O.CAN.KPSR.SV.W.0016.000000T0000Z-160702T0115Z/
MARICOPA AZ-
601 PM MST FRI JUL 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARICOPA COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR THE AREA OF FAR
NORTH PHOENIX, WEST OF INTERSTATE 17 AND THE 303 FREEWAY IS
CANCELLED. THUNDERSTORMS HAVE DIMINISHED AND HAVE FALLEN BELOW
SEVERE LIMITS.  

HOWEVER, THERE IS A CHANCE FOR THUNDERSTORMS, SOME SEVERE, ACROSS
THE GREATER PHOENIX AREA THE REMAINDER OF THE EVENING.

LAT...LON 3376 11238 3393 11222 3385 11193 3362 11219
TIME...MOT...LOC 0045Z 281DEG 15KT 3378 11207 

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:45 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 1, 1:45 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
145 PM MST FRI JUL 1 2016

&&

.SYNOPSIS...
A combination of lingering monsoon moisture and weak weather
disturbances moving eastward across the desert southwest will bring
chances for showers and thunderstorms tonight across sw and south-
central Arizona, and on Saturday, over the higher terrain of eastern
Arizona. A return to drier southwest flow aloft will begin to take
over starting Saturday and end any rain chances starting Sunday.
High temperatures will steadily climb into the weekend and early
next week as the atmosphere becomes drier. The dry and warm
conditions will likely last through much of next week.

&&

.DISCUSSION...

.late this afternoon/tonight....

A bit of a break in action across our cwa this hour, with the shower
and thunderstorm activity that affected parts of South-Central AZ
this morning having moved well off to the south and east, now
extending northward from eastern Pima/Cochise counties to eastern
Gila County. The shower activity this morning is currently holding
down temperatures a bit over South-Central AZ, with Phoenix Sky
Harbor airport only up to 90 degrees at noon, under clear skies.
Further to the west, over western Maricopa and La Paz/Yuma counties,
fields of CU can be seen developing on latest visible satellite
imagery, over areas that stayed dry this morning, allowing
temperatures to rise well up into the 90s at midday. Surface
dewpoints remain elevated at most lower desert locations, well up
into the 60s to near 70. Up to the north, new thunderstorms can be
seen on radar developing over Yavapai County.

As far as the forecast for this afternoon/evening is concerned, in
spite of normally unfavorable westerly flow that is developing over
the region as an upper trof approaches the CA coast, the combination
of lingering low-level moisture and another shortwave approaching
from the northwest will likely produce another round of convective
activity across South-Central and SW AZ later this
afternoon/evening. Today's situation appears to be more like a
transition event rather then a classic monsoon case, with the GFS
forecast soundings showing 1500-2000 J/KG of CAPE (with little or no
CIN), and 25-30 knots of bulk shear over the region through this
evening. The 12Z WRFGFS, which did a good job with this morning's
convective activity, is showing shower/thunderstorm development
later this afternoon across northern La Paz and NW Maricopa
Counties, with this activity moving into the Greater Phoenix area
this evening as the shortwave trigger moves eastward across northern
AZ. Given all this available convective energy and intrusion of
drier air above 600mb, a few of the storms could become severe, with
very strong downburst winds, heavy downpours, localized flooding,
and even small hail possible. Thus, have raised POPS this evening
well up into the chance range across the lower deserts of South-
Central AZ, and into the likely range over southern Gila County.

.Saturday through next Friday...

This weekend will bring a continued drying westerly flow, but enough
lingering low level moisture should exist for some isolated eastern
Arizona high terrain afternoon showers and thunderstorms. The
possibility of any activity over the lower deserts is pretty slim
due to the westerly steering flow and PWATS dropping down to around
1.25 inches. By Sunday, enough dry air should be in place for there
to be little chance of any storms even over the high terrain.
Temperatures this weekend will be on the upswing with the drier
conditions and clear to mostly clear skies as highs climb back toward
normal readings.

Next week looks to be mostly quiet as far as any storm potential as
the upper high center generally stays to our southeast providing us
with westerly or southwesterly flow. Temperatures should peak by
Tuesday or Wednesday with some lower desert spots reaching 110F for
highs. 500mb heights do climb to around 592dm and 850mb temperatures
near 30C, but at this point it does not appear enough to hit
excessive heat levels. There is potential for a return of some
monsoonal moisture as early as Wednesday, but the past few model
runs are showing this to be a very brief episode with more dry air
quickly moving in by the end of the week. At least for now slight
chance PoPs over the high terrain for Thursday and Friday seem
warranted.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Southeasterly flow will veer to southwesterly during the afternoon,
but wind speeds will generally remain at or below 10 kt. Meanwhile, latest
convective guidance is pointing towards an increased potential for
showers and thunderstorms across the Phoenix area later this
evening. Any storms that develop will be capable of producing strong
gusty winds and brief heavy rain. Model consensus is that the most
likely wind shift associated with the storms will be from the
northwest. Improving conditions are anticipated after 09z.

Southeast California/Southwest Arizona including KIPL and KBLH:
The active weather will generally remain east of KIPL, but may clip
KBLH this afternoon. Thunderstorms are generally not expected,
however strong storms across western AZ may produce a wind shift out
of the north or east at KBLH this evening. Otherwise, mostly clear
skies are expected with a southerly component to the flow prevailing
through early Saturday.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: The monsoon high will rebuild across
southeastern Arizona Monday, resulting in above normal temperatures
and generally dry conditions. An increase in moisture is expected
Wednesday as the high shifts eastward. Drier westerly flow across
southeastern California will battle deeper moisture across
southeastern Arizona through the remainder of the week, with showers
and thunderstorms mainly relegated to southern and eastern Arizona.
Near normal temperatures are expected mid to late week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Percha/Kuhlman
AVIATION...Hirsch
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Jul 1, 3:02 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
302 PM MST FRI JUL 1 2016

AZZ021-026-012300-
WEST CENTRAL DESERTS AZ-SOUTHWEST DESERTS AZ-
302 PM MST FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL LA PAZ AND NORTHEASTERN YUMA COUNTIES

UNTIL 400 PM MST

AT 300 PM MST...DOPPLER RADAR WAS TRACKING A THUNDERSTORMS 48 MILES
WEST OF TONOPAH...OR SOUTHWEST OF QUARTZSITE MOVING NORTHEAST AT 15
MPH. THE CLUSTER OF THUNDERSTORMS MAY MOVE OVER PORTIONS OF
INTERSTATE 10 AND DEVELOP NEARLY 50 MPH WINDS, STRONG ENOUGH TO
BUFFET TRUCKS AND CARS.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VICKSBURG...WENDEN...BRENDA...HARCUVAR...
SALOME AND VICKSBURG JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3335 11388 3376 11409 3390 11380 3383 11341
      3337 11334
TIME...MOT...LOC 2200Z 205DEG 11KT 3352 11378

HV
Special weather statement, Jul 1, 3:49 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
349 PM MST FRI JUL 1 2016

AZZ023-024-012330-
GREATER PHOENIX AREA AZ-SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
349 PM MST FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN GILA AND NORTHEASTERN MARICOPA COUNTIES

UNTIL 430 PM MST

AT 349 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUNFLOWER...MOVING SOUTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BALLANTINE TRAILHEAD...ROUND VALLEY...SUNFLOWER...
SUGARLOAF MOUNTAIN...MCDOWELL MOUNTAIN PARK AND RIO VERDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3392 11163 3391 11141 3365 11135 3368 11174
TIME...MOT...LOC 2249Z 003DEG 19KT 3386 11153

HERNANDEZ
Special weather statement, Jul 1, 4:07 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
407 PM MST FRI JUL 1 2016

AZZ024-012345-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
407 PM MST FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN GILA...EAST CENTRAL MARICOPA AND NORTHEASTERN PINAL
  COUNTIES

UNTIL 445 PM MST

AT 405 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROOSEVELT DAM...OR NEAR ROOSEVELT...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...ROOSEVELT DAM AND TONTO NATIONAL MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR ROOSEVELT LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3379 11113 3376 11099 3364 11092 3368 11084
      3362 11076 3343 11113 3378 11131 3384 11119
TIME...MOT...LOC 2305Z 329DEG 16KT 3376 11118

HERNANDEZ
Local storm report, Jul 1, 4:26 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
426 PM MST FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 N NEW RIVER           33.98N 112.13W
07/01/2016  U0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            REPORTED 3/4 INCH HAIL ALONG I-17 BETWEEN
            MILE POSTS 244 TO 246.

&&

AD
Special weather statement, Jul 1, 5:02 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
502 PM MST FRI JUL 1 2016

AZZ023-027-020030-
GREATER PHOENIX AREA AZ-SOUTHWEST MARICOPA COUNTY AZ-
502 PM MST FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY

UNTIL 530 PM MST

AT 501 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LIBERTY...OR NEAR BUCKEYE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL
AS QUARTER INCH HAIL AND VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
AVONDALE...GOODYEAR...BUCKEYE...TOLLESON...CASHION...
ESTRELLA MOUNTAIN PARK...LIBERTY...PHOENIX INTERNATIONAL RACEWAY...
PERRYVILLE AND ESTRELLA MOUNTAIN RANCH.

LAT...LON 3328 11259 3346 11258 3348 11220 3321 11222
TIME...MOT...LOC 0001Z 273DEG 17KT 3337 11250

AJ
Local storm report, Jul 1, 5:16 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
516 PM MST FRI JUL 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             7 NNE DEER VALLEY       33.77N 112.07W
07/01/2016  U0.50 INCH       MARICOPA           AZ   PUBLIC

            MARBLE SIZE HAIL. VIDEO SENT TO US VIA
            SOCIAL MEDIA.

&&

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:02 PM MSTSpecial Weather StatementPSRMaricopa28 min
Jul 1, 5:07 PM MSTSevere Thunderstorm WarningPSRMaricopa38 min
Jul 1, 5:19 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Jul 1, 5:28 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Jul 1, 5:53 PM MSTSpecial Weather StatementPSRMaricopa52 min
Jul 1, 6:00 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Jul 1, 6:05 PM MSTTornado WarningPSRMaricopa25 min
Jul 1, 6:31 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Jul 1, 6:52 PM MSTAreal Flood AdvisoryPSRMaricopa113 min
Jul 1, 7:16 PM MSTSpecial Weather StatementPSR44 min
Jul 1, 7:17 PM MSTDust Storm WarningPSR103 min
Jul 1, 8:02 PM MSTSpecial Weather StatementPSRMaricopa28 min
Jul 1, 8:03 PM MSTSpecial Weather StatementPSRLa Paz27 min
Jul 1, 8:15 PM MSTSevere Thunderstorm WarningPSRLa Paz45 min
Jul 1, 8:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 1, 8:42 PM MSTAreal Flood AdvisoryPSRLa Paz2 hr
Jul 1, 8:52 PM MSTFlash Flood WarningPSRLa Paz113 min
Jul 1, 9:35 PM MSTSpecial Weather StatementPSR40 min
Jul 1, 10:17 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 1, 10:56 PM MSTAreal Flood WarningPSRLa Paz3 hr
Jul 2, 1:44 AM MSTSpecial Weather StatementPSR31 min
Jul 2, 2:23 AM MSTSpecial Weather StatementPSRGila52 min
Jul 2, 5:12 AM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 2, 8:02 AM MSTAreal Flood AdvisoryPSRGila3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.